Abdominal Pain, Possible Miscarriage?

Patient

Q: Last year I had a horrible horrible pain in my lower abdomen and it was so unbearable that my father took me into the ER. I had never had such pain in my life and my sister (a nurse) thought it might have been appendicitis. I waited in the emergency room for hours and the pain came and went away a few times. The doctors asked me if I was on any medications but I was in front of my dad so I said no even though I had been on depo-provera for the past year or two. They also asked if I was sexually active (also in front of my dad) which I also said no to but I had been.
During my stay in the hospital I started to bleed even though I hadn't had my period in a very long time since it went away after a few months of taking the depo shot.They proceeded to give me a trans vaginal probe and they had no explanations for what was going on. They claimed it was possibly a kidney stone but there was no evidence of that so they basically said they didn't know and sent me on my way. I have wondered for a long time what the possibilities could have been if they knew that I had been sexually active and on the depo shot. Is it possible that this was a miscarriage? Any help would be truly appreciated!

Symptoms:  Abdominal pain, vaginal bleeding
Doctor

A:   Hello,
Thanks for the query to askthedoctor.com

The lower abdominal pain you mentioned was waxing and waning in nature and not associated with any bleeding during the pain nor did the pain relieve with the bleeding, so it was not related to the uterus at all . Also when you were on depot provera for last 2 years then , the chances of ovulation is negated as depot inhibits ovulation and then the menses. So you were not pregnant even if you were sexually active.

The concern about nature of pain indicates that it was probably an ovarian torsion which typically causes waxing and waning of pain , once appendicitis is ruled out. A doppler study would have clinched the diagnosis.

The bleeding you had after 2 days of admission was a breakthrough bleeding for sure which was initiated by the extreme painful stress you underwent during the episode which caused the withdrawal . The bleed would have been heavy and painless. So it was most probably a torsion ovary which got self corrected and hence on transvaginal Ultrasound, they couldn't find anything.

Now this is a recurrent condition. Hence it is advised that follow up ultrasounds are done 3 monthly or 6 monthly to monitor the size of ovaries and the length of tubes regularly.

I hope i have answered your query in detail,
wishing you great health,
regards

Related Q&A

Q: I had an IUD inserted November 7 and the first week I experience severe cramping and now about three weeks after I am...

Q: Either the day of ovulation or the day before me and my girlfriend were grinding naked I realized ther was Precum so ...

Q: I engaged in a sexual activity, but we didn't do sexual intercourse. But, his precum was smeared outside my vagina (n...

Q: On the day of ovulation I rubbed my penis between her but cheeks but never bellow the anus I am worried that the Prec...

Q: Hello, i have had anal sex only and im a virgin, and i havent gotten my period, its 11days late, but also i have took...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews